Practical management of cutaneous reactions to the methylphenidate transdermal system: Recommendations from a dermatology expert panel consensus meeting

Erin M. Warshaw*, Amy S. Paller, Joseph F. Fowler, Matthew J. Zirwas

*Corresponding author for this work

Research output: Contribution to journalComment/debatepeer-review

19 Scopus citations

Abstract

Background: Psychostimulants remain the most-used medications for attention-deficit/hyperactivity disorder (ADHD). The methylphenidate transdermal system (MTS) is the first stimulant patch dosage formulation to be approved by the US Food and Drug Administration for the treatment of the symptoms of ADHD in children aged 6 to 12 years. The MTS patch is approved to be applied once daily to the hip and worn for 9 hours. While cutaneous reactions may occur with any formulation of medication, they are more likely with transdermal administration. Objective: The purpose of this commentary was to describe the types of cutaneous reactions that have been reported with transdermal systems in general, review the cutaneous adverse events seen in clinical trials with the MTS specifically, and provide practical management suggestions for prevention and treatment of these potential cutaneous reactions. Methods: In September 2007, a group of child psychiatrists, pediatricians, developmental pediatricians, and pediatric neurologists who treat ADHD and have had experience in their practices with MTS convened to discuss cutaneous reactions in relation to its use. Information collected from this meeting and from the clinical trials database of the sponsor was reviewed by a panel of 3 dermatologic clinical experts in contact dermatitis and 1 pediatric dermatologist. The panel's recommendations form the basis for this report. Conclusions: Mild to moderate erythema is a common cutaneous effect with MTS use, and is generally not a cause for discontinuation if seen in isolation. Irritant contact dermatitis is relatively common and can be reduced and treated by alternating patch application sites, moisturizing, gentle skin care, and application of topical corticosteroids at the previous patch sites if needed. Allergic contact dermatitis (ACD) and allergic contact urticaria are rare when MTS is worn as directed in the prescribing information. MTS should be discontinued if ACD is suspected.

Original languageEnglish (US)
Pages (from-to)326-337
Number of pages12
JournalClinical Therapeutics
Volume30
Issue number2
DOIs
StatePublished - Feb 2008

Keywords

  • ADHD
  • Daytrana
  • cutaneous reactions
  • methylphenidate transdermal system
  • patch
  • stimulants

ASJC Scopus subject areas

  • Pharmacology
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Practical management of cutaneous reactions to the methylphenidate transdermal system: Recommendations from a dermatology expert panel consensus meeting'. Together they form a unique fingerprint.

Cite this